Statistical Properties of Generalized Discrepancies


When testing that a sample of n points in the unit hypercube $[0,1]^d$ comes from a uniform distribution, the Kolmogorov-Smirnov and the Cramér-von Mises statistics are simple and well-known procedures. To encompass these measures of uniformity, Hickernell introduced the so-called generalized $\mathscr{L}^p$-discrepancies. These discrepancies can be used in numerical integration through Monte Carlo and quasi-Monte Carlo methods, design of experiments, uniformity testing and goodness-of-fit tests. The aim of this paper is to derive the statistical asymptotic properties of these statistics under Monte Carlo sampling. In particular, we show that, under the hypothesis of uniformity of the sample of points, the asymptotic distribution is a complex stochastic integral with respect to a pinned Brownian sheet. On the other hand, if the points are not uniformly distributed, then the asymptotic distribution is Gaussian.

Mathematics of Computation, 77(261), 421-446

Raffaello Seri
Raffaello Seri
Professor of Econometrics

My research interests include statistics, numerical analysis, operations research, psychology, economics and management.